Alert archive / Oregon / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 16, NWS Medford, OR

August 5, 2012Lake County, Oregon

NWS Medford, OR issued this severe thunderstorm warning at Aug 5, 2012, 5:46 PM PDT for Lake County, Oregon. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2012, 5:46 PM PDT (00:46 UTC)
Expired
Aug 5, 2012, 6:30 PM PDT
In force
44 min
Issued by
NWS Medford, OR
Area
Storm-based polygon

County Lake County, OR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 0.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2012-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2012-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
265 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
2963 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

437 
WUUS56 KMFR 060046
SVRMFR
ORC037-060130-
/O.NEW.KMFR.SV.W.0016.120806T0046Z-120806T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
546 PM PDT SUN AUG 5 2012

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LAKE COUNTY IN SOUTH CENTRAL OREGON...

* UNTIL 630 PM PDT

* AT 542 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70
  MPH.  THIS STORM WAS LOCATED NEAR FARM WELL CAMPGROUND AND
  TRAILHEAD...OR 56 MILES EAST OF CRATER LAKE...AND MOVING NORTH AT
  15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SILVER LAKE AND FORT ROCK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING WINDS UP TO 74 MPH WERE REPORTED IN SILVER LAKE WITH THIS 
STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY 
FROM WINDOWS!

&&

LAT...LON 4353 12132 4351 12066 4292 12080 4293 12122
TIME...MOT...LOC 0046Z 179DEG 14KT 4301 12104

$$

SVEN
1 follow-up statement
965 
WWUS56 KMFR 060129
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
629 PM PDT SUN AUG 5 2012

ORC037-060139-
/O.EXP.KMFR.SV.W.0016.000000T0000Z-120806T0130Z/
LAKE OR-
629 PM PDT SUN AUG 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LAKE COUNTY WILL
EXPIRE AT 630 PM PDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED NORTH.

LAT...LON 4353 12132 4351 12066 4292 12080 4293 12122
TIME...MOT...LOC 0129Z 179DEG 14KT 4318 12104

$$

SVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:01 PM PDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 5, 3:01 PM PDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
301 PM PDT SUN AUG 5 2012

.DISCUSSION...ELONGATED TROUGH AXIS STRETCHES FROM WEST TO EAST
ACROSS THE FORECAST AREA THIS AFTERNOON. AN AREA OF MID-HIGH
LEVEL MOISTURE IS LIFTING NORTH OF THE AREA AND CONVECTION IS
BEGINNING TO DEVELOP OVER THE TRINITY ALPS AND THE MARBLE
MOUNTAINS EASTWARD TO MODOC/LAKE COUNTIES AS THE AIR MASS
DESTABILIZES DUE TO SURFACE HEATING AND COOLING ALOFT. VISIBLE
SATELLITE IMAGERY IS SHOWING THE CONVECTIVE ELEMENTS GETTING
SHEARED INITIALLY BUT THESE SHOULD INCREASE IN COVERAGE AND
INTENSITY OVER THE NEXT SEVERAL HOURS. MODELS CONTINUE TO PAINT
THE FOCUS FOR ACTIVITY FROM WESTERN SISKIYOU COUNTY LATE THIS
AFTERNOON/EVENING UP ALONG THE SOUTHERN CASCADES TO THE EAST SIDE.
BUT WE STILL CAN'T RULE OUT AN ISOLATED THUNDERSTORM OR TWO OVER
THE WEST SIDE THROUGH EARLY THIS EVENING. THE TROUGH AXIS WILL
LIFT NORTH OF THE AREA OVERNIGHT AND ACTIVITY WILL END.

THE MARINE LAYER WILL REASSERT ITSELF ALONG THE COAST TONIGHT
TOO. IT ALREADY HAS SOUTH OF CAPE BLANCO, WHERE AFTER BRIEF
CLEARING THIS MORNING DUE TO THUNDERSTORMS, STRATUS HAS MOVED BACK
INTO THE GOLD BEACH AND BROOKINGS AREA. NORTH BEND WILL ALSO SEE
STRATUS MOVE BACK IN TONIGHT AND THE STRATUS MAY MAKE IT BACK INTO
ROSEBURG BY SUNRISE.

MONDAY AND TUESDAY, A SOUTHWEST FLOW ALOFT WILL DEVELOP OVER THE
AREA. INSTABILITY WILL LINGER NEAR THE CASCADES AND ALSO OVER
EASTERN LAKE COUNTY. DON'T THINK THERE IS ENOUGH MOISTURE TO
INCLUDE SLIGHT CHANCE OF THUNDER, BUT THERE WILL LIKELY BE SOME
CUMULUS BUILDUPS. EXPECT HOT AFTERNOONS AGAIN WITH HIGHS IN THE
UPPER 90S IN THE ROGUE VALLEY. EAST SIDE AREAS WILL BE IN THE
UPPER 80S/LOWER 90S.

TUESDAY NIGHT INTO WEDNESDAY, A SHORTWAVE TROUGH WILL LIFT NORTH
ALONG THE OREGON/WASHINGTON COAST. THIS SHOULD DEEPEN THE MARINE
LAYER A BIT ALONG THE COAST AND PERHAPS PUSH IT A BIT FARTHER
INLAND. SLIGHT COOLING IS ALSO EXPECTED, BUT HIGHS WILL STILL BE
IN THE LOW/MID 90S IN MEDFORD.

THE DRY SOUTHWEST FLOW ALOFT WILL CONTINUE LATE THIS WEEK AND
HEIGHTS WILL BEGIN TO RISE AGAIN TOWARD SATURDAY. THIS WILL LIKELY
RESULT IN TEMPERATURES UP AROUND 100 DEGREES AGAIN. SPILDE

&&

.AVIATION...VFR OVER INLAND AREAS THIS AFTERNOON AND TONIGHT,
EXCEPT ISO/SCT THUNDERSTORMS WILL PRODUCE LOCALLY GUSTY OUTFLOW
WINDS. THESE ARE MOST LIKELY FROM THE MARBLE MOUNTAINS NORTHWARD
TO THE SOUTHERN CASCADES AND THE EAST SIDE AS WELL AS MODOC
COUNTY. BUT CAN'T RULE OUT AN ISOLATED STORM EITHER NEAR KMFR OR
KRBG THIS EVENING. MVFR/IFR CIGS WILL IMPACT THE COAST SOUTH OF
CAPE BLANCO THIS AFTERNOON, THEN MOVE INTO KOTH THIS EVENING. IT
IS POSSIBLE THAT SOME LOWER STRATUS REACHES ROSEBURG TOWARD
DAYBREAK. EXPECT THE MARINE LAYER TO RETREAT BACK TO THE COAST BY
LATER MONDAY MORNING. SPILDE

&&

.FIRE WEATHER...THUNDERSTORMS FORMED OVER FAR WESTERN SISKIYOU
COUNTY AND MODOC IN CALIFORNIA WITH AN INITIAL SURGE OF MOISTURE
THIS MORNING, AND CAUSED AT LEAST TWO FIRES THAT WE KNOW OF. THOSE
FIRES WERE QUICKLY CONTAINED. THIS MOISTURE CONTINUES TO LIFT
NORTHWARD INTO CENTRAL OREGON, AND AS SKIES CLEAR IN ITS WAKE,
SUNSHINE IS DESTABILIZING THE ATMOSPHERE. WE HAD A FEW STRIKES IN
LAKE COUNTY FROM AN ISOLATED CELL EARLY THIS AFTERNOON, AND
ADDITIONAL CONVECTION IS BLOSSOMING OVER NORTHERN CALIFORNIA. SO
FAR, THE NEW CELLS HAVEN'T BEEN STRONG ENOUGH FOR LIGHTNING, BUT
THAT SHOULD CHANGE OVER THE NEXT COUPLE OF HOURS. THE MODELS
CONTINUE TO HINT THAT ALL AREAS BEYOND THE COAST AND UMPQUA WILL SEE
AT LEAST ISOLATED STORMS, BUT THE FOCUS FOR GREATER COVERAGE LATE
THIS AFTERNOON AND EVENING CONTINUES TO BE OVER THE CASCADES AND
NORTHERN OREGON EAST SIDE. HAVE CONTINUED THE RED FLAG WARNING AS IT
IS BECAUSE FUELS IN THE WARNED AREA REMAIN DRY AND THE POTENTIAL
STILL EXISTS FOR ALL AREAS TO SEE SOME LIGHTNING. THE GREATEST
THREAT MOVES NORTH LATE THIS EVENING AND THEN OUT OF OUR AREA
OVERNIGHT.

AFTER THIS, WE REMAIN IN SW FLOW ALOFT AND THEN THE HEAT BEGINS TO
BUILD AGAIN THROUGH THE WEEK. THE STRONG RIDGE OVER THE 4 CORNERS
AREA WILL RETROGRADE SLIGHTLY BRINGING HOTTER AND DRIER WEATHER BACK
TO SW OREGON AND NORCAL THROUGH THE WEEK. NO SIGN OF THE NEXT
POTENTIAL CONVECTIVE OUTBREAK, BUT IT STANDS TO REASON THAT WHEN IT
EVENTUALLY HAPPENS, IT WILL DO SO OVER EVEN DRIER FUELS. -WRIGHT

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 5 AM PDT MONDAY FOR ORZ030-031.
     RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ023>026.
     RED FLAG WARNING UNTIL 5 AM PDT MONDAY FOR ORZ027>029.

CA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR CAZ080-081.
     RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR CAZ082>085.

PZ...NONE.

SPILDE/WRIGHT/SVEN

In the hours before

Local storm report, Aug 5, 5:42 PM PDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
542 PM PDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     SSW SILVER LAKE         43.13N 121.05W
08/05/2012  E74 MPH          LAKE               OR   TRAINED SPOTTER

&&

BUNKER

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:09 PM PDTSevere Thunderstorm WarningMFRJosephine36 min
Aug 5, 8:17 PM PDTSpecial Weather StatementMFRKlamath43 min
Aug 6, 4:04 AM PDTRed Flag WarningMFRHarney, Klamath, Lake16 hr

Nearby

Severe Thunderstorm Warnings in Oregon, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.